Ask a doctor

My Lower Leg is Hard and Swollen and Painful After Havig Sclerotherapy 6 Weeks Ago

I had schlerotherapy 6 weeks ago. Everything was fine until a few days ago. My leg has a swollen painful lump and it is getting worse. What could cause this? My veins were on the larger size that were treated

Doctor Answers (6)

Pain after Sclerotherapy

+1
One of the more common end results of sclerotherapy for varicose veins is thrombophlebitis. This will manifest itself as hardened superficial veins that are palpable (felt) under the skin. They are superficial because they are palpable. An evaluation with Duplex venous ultrasonography will confirm this and exclude deep vein clots which are not palpable. Deep vein thrombosis may be life threatening. Superficial vein thrombosis is self limited and will improve over time. It is important to follow up with scans to ensure that the superficial vein clots do not extend into the deep veins and cause deep vein clots (deep vein thrombosis). 


Buffalo General Surgeon
4.5 out of 5 stars 6 reviews

Possible superficial phlebitis.

+1

If you had larger veins injected, then these veins could clot from the sclerosing solution.  Usually, however, these veins would clot within 72 hours of the treatment. This is not uncommon after sclerotherapy of the bigger veins.  However,  your problem has occurred 6 weeks later and I would be concerned of a clot in a vein.  There are two kinds of clots-superficial and deep.  Superficial is usually less of a concern and is treated with heat and ibuprofen.  Deep phlebitis is worrisome and requires blood thinners.  You should bee seen by your treating physician today or go to the ER  and undergo a venous ultrasound to make the diagnosis and determine treatment.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 2 reviews

Sclerotherapy

+1

Please see your physician or go to the ER or Urgent Care.  This may be a clot and it should be taken care of immediately. 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 140 reviews

You might also like...

Swelling and pain after sclerotherapy -Emergency

+1

Please see a physician immediately to rule out thrombosis. This is a clot formation and can be life threatening.

Robert Kasten, MD
Mainz Dermatologic Surgeon

Swollen and painful after leg vein injections

+1

Call your doctor immediately. If it is a small lump it may be localized to one small vessel, it could be a bruise, hematoma but it could be a larger clot with inflammation. If you can't get hold of your doctor you may need to be seen urgently elsewhere, even in an emergency room, to ensure you don't have phlebitis.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.